Illinois, 2002Flash Flood in Illinois, May 12 to 13, 2002
May 12 to 13, 2002 · NWS LSX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 12, 3:30 PM CST, 5 hours earlier.
Area forecast discussion, May 12, 3:30 PM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
430 PM CDT SUN MAY 12 2002
PROBS THIS PKG TO BE HVY PCPN TNGT. CDFNT SAGGING SLOLY S ACRS FA
AND STG TSRA DVLPG ALG AND MOVG NE. THIS ACTVTY TO CONT THRU EVE
UNTIL FNT MVS FRTHR S AND T0H S/WV MVS E. WL CONT FLOOD WATCH TNGT
FOR SERN ZNS BUT THINK PCPN ONLY LGT TO W AND N AND WL DROP WATCH
THERE. FFG VERY LOW OVR ALL OF FA AND TSTMS WL AGGRAVATE SITN OVR
SRN ZNS TNGT. PCPN SHUD END LT TNGT OVR SRN ZNS WITH CLRG ON MON.
MDL TEMPS IN GD AGMT AND ACCPTD WITH ONLY MINOR TWEAKS. 50H RDG BLDG
OVR CTRL US THRU MID WK AND DRY CONDS INTO XTNDD WITH NXT CHC PCPN
BACKED OFF TIL THU AS NXT SYS APCHS FM W.
.STL...FLOOD WATCH CONTINUES FOR TNGT FOR SERN ZNS.
WDB
In the hours before
Special weather statement, May 12, 5:30 PM CST, 3 hours before
ILZ058>060-064-065-098>100-MOZ036-051-052-059>061-063-064-130000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
630 PM CDT SUN MAY 12 2002
...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR A PORTION OF
EASTERN MISSOURI AND SOUTHWEST ILLINOIS...
THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS A PORTION OF THE
REGION. SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD WITH
LOCALLY HEAVY RAIN...AND A FLOOD WATCH REMAINS IN EFFECT FOR
TONIGHT ACROSS A PORTION OF THE REGION.
THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN MISSOURI...PIKE...MONTGOMERY...LINCOLN...
WARREN...ST CHARLES...GASCONADE...ST LOUIS AND ST LOUIS CITY.
THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN ILLINOIS...CALHOUN...GREENE...MACOUPIN...JERSEY...
MADISON...MONTGOMERY...BOND AND FAYETTE.
Local storm report, May 12, 5:53 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
653 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM 3SE BONNE TERRE MO WIND DAMAGE
05/12/02 ST FRANCOIS NUMEROUS TREES AND TREES
LIMBS DOWN NEAR HIGHWAY
67 AND ROUTE KLocal storm report, May 12, 7:11 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
811 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM 4S POTOSI MO WIND DAMAGE
05/12/02 WASHINGTON LARGE TREE LIMBS DOWN.
0642 PM WEINGARTEN MO WIND DAMAGE
05/12/02 STE GENEVIEVE TREES DOWN ACROSS SEVERAL
ROADS.Local storm report, May 12, 7:14 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
814 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM JEFFERSON CITY MO 0.75 INCH HAIL
05/12/02 COLE REPORTED BY HAM RADIO
OPERATOR.Special weather statement, May 12, 7:30 PM CST, 1 hour before
ILZ069-070-074-101-102-MOZ062-065-130230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
830 PM CDT SUN MAY 12 2002
...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR A PORTION OF
EASTERN MISSOURI AND SOUTHWEST ILLINOIS...
THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS A PORTION OF THE
REGION. SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD WITH
LOCALLY HEAVY RAIN TONIGHT...AND A FLOOD WATCH REMAINS IN EFFECT FOR
TONIGHT ACROSS THE REGION.
THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN MISSOURI...FRANKLIN AND JEFFERSON.
THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN ILLINOIS...MONROE...ST CLAIR...CLINTON...WASHINGTON...
AND MARION.
Special weather statement, May 12, 8:05 PM CST, 25 minutes before
ILZ079-MOZ072>075-130300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
905 PM CDT SUN MAY 12 2002
...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR A PORTION OF
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS...
THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS A PORTION OF THE
REGION. SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD WITH
LOCALLY HEAVY RAIN TONIGHT...AND A FLOOD WATCH REMAINS IN EFFECT FOR
TONIGHT ACROSS THE REGION.
THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN MISSOURI...CRAWFORD...WASHINGTON...ST
FRANCOIS AND STE GENEVIEVE.
THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTY IN ILLINOIS...RANDOLPH.
Flash Flood, Randolph
- When
- May 12, 8:30 PM CST to May 13, 6:00 AM CST
- Where
- Randolph County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.052, -89.825 (the zone’s center; the record gives no point)
Rainfall of 3 to 6 inches caused flash flooding across much of the county. Numerous county roads went underwater, with many washed out by the water. In Chester, there were widespread reports of street flooding and stranded cars.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Missouri, May 12 to 13, 20021 death · $5.5 million · 7 events
- Flash Flooding in Missouri, May 12 to 13, 20021 death · $1.1 million · 9 events
- Flash Flooding and Damaging Winds in Pennsylvania, May 12 to 13, 20021 death · 2 injured · $248,000 · 65 kt wind · 18 events
- Flooding in Illinois, May 12 to 31, 20021 death · 15 events
- Flash Flood and Hail in Arkansas, May 12, 20021 death · 61 kt wind · 8 events
- Rip Current in Florida, May 12, 20021 death · 1 event
- Flash Flooding in Indiana, May 12 to 13, 2002$1.7 million · 33 events
- Flooding in Missouri, May 12 to 14, 2002$700,000 · 34 events
- Flash Flood and Hail in Ohio, May 12, 20023 injured · $192,000 · 58 kt wind · 12 events
- Flood in Alaska, May 12 to 14, 2002$988,000 · 1 event
- Flooding in Indiana, May 12 to 19, 2002$500,000 · 6 events
- Flash Flooding in Illinois, May 12 to 13, 2002$338,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291503.